Latest News

Cutaneous lupus: Switching antimalarials can delay immunosuppressive therapy


 

EXPERT ANALYSIS FROM ICCLE 2018

Dermatologists should not give up on antimalarials if hydroxychloroquine does not work for a patient with cutaneous lupus erythematosus, according to Anthony Fernandez, MD, PhD, director of medical and inpatient dermatology at the Cleveland Clinic.

A switch to chloroquine, or adding quinacrine, might do the trick, saving at least some patients from having to move on to immunosuppressive therapy, Dr. Fernandez said at the International Conference on Cutaneous Lupus Erythematosus.

Dr. Anthony Fernandez of the Cleveland Clinic M. Alexander Otto/MDedge News

Dr. Anthony Fernandez

A recent study of 64 patients with cutaneous lupus found that about half of those who did not respond to hydroxychloroquine responded to chloroquine, and visa versa, at least for a while. Likewise, more than two-thirds of those who did not tolerate one agent tolerated another (J Am Acad Dermatol. 2018 Jan;78[1]:107-114.e1).

“What we are learning from the literature is that we can switch from one antimalarial to another. We need to think about this in our algorithms before reaching for potentially more toxic immunosuppressives,” Dr. Fernandez said.

As for quinacrine, about two-thirds of patients who fail hydroxychloroquine or chloroquine will have a positive response to quinacrine if added (Br J Dermatol. 2017 Jul;177[1]:188-96). “It’s important to remember that we are not adding any ocular toxicity” with quinacrine, he said.

Quinacrine does come with a major concern of its own: the risk of aplastic anemia. However, this seems to occur with doses higher than 100 mg/day, which are no longer recommended; there have been no reports of aplastic anemia in patients on 100 mg/day or less.

Quinacrine “is an underutilized antimalarial. I think a lot of people don’t know about it or know how to get it. It can be compounded into capsules for patients,” and for a reasonable price, at about $20 for a month supply at some pharmacies, Dr. Fernandez said.

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge